Illinois, 2005

Hail in Illinois, April 21, 2005

April 21, 2005 · NWS PAH · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 21, 2:55 PM CST, 5 hours 48 minutes earlier.

Area forecast discussion, Apr 21, 2:55 PM CST, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
355 PM CDT THU APR 21 2005

MAIN CONCERNS ARE SEVERE WEATHER CHANCES THROUGH TOMORROW...AND THEN
COOL WEATHER OVER THE WEEKEND.

SCATTERED CONVECTION AMASSING ALONG THE WESTERN BORDER OF SOUTHEAST
MISSOURI AT THIS TIME.  WIND FIELDS ARE VERY WEAK...SO A SLOW
EASTWARD DRIFT WILL BRING SCATTERED THUNDERSTORMS INTO SOUTHEAST
MISSOURI LATE THIS AFTERNOON AND THIS EVENING.  MOST OF THIS
ACTIVITY IS DIURNAL IN NATURE...AND SHOULD NOT LAST LONG AFTER
SUNSET.  A FEW STORMS MAY TRY TO BRIEFLY PULSE NEAR SEVERE
LEVELS...BUT WIDESPREAD SEVERE ACTIVITY IS NOT ANTICIPATED.

LATER TONIGHT...CONVECTION OVER KANSAS AND WESTERN MISSOURI WILL
CONJEEL INTO A LINEAR SYSTEM...AND RIP NORTHEAST...FLIRTING WITH THE
WESTERN ZONES LATE TONIGHT.  WIND DAMAGE WILL BE POSSIBLE WITH THESE
STORMS.  NOT SURE HOW WIDESPREAD THE SEVERE WEATHER WILL BE LATE
TONIGHT...BUT THE SEVERE POTENTIAL WILL BE HIGHLY DEPENDENT ON
DRAMATICALLY INCREASING WIND FIELDS ALOFT.  BEST WIND FIELDS WILL BE
TO OUR NORTH AND NORTHWEST...SO SUSPECT THE MOST WIDESPREAD SEVERE
WEATHER WILL BE IN THAT DIRECTION.  ALSO AM CONCERNED ABOUT THE
AMOUNT OF INSTABILITY FOR THE OVERNIGHT SYSTEM...GIVEN THE
WIDESPREAD AND SLOWLY MOVING DIURNAL ACTIVITY.  ALL SAID WOULD
PREFER TO KEEP A SLIGHT RISK ONLY IN WESTERN ZONES.

A COLD FRONT WILL MOVE EASTWARD ACROSS THE AREA TOMORROW.  IF THE
AREA DOES NOT GET STABILIZED BY OVERNIGHT CONVECTION...A SIGNIFICANT
SEVERE WEATHER EPISODE WILL BE POSSIBLE...GENERALLY ALONG AND EAST
OF A KEVV TO KPAH LINE DURING THE AFTERNOON.  OTHERWISE SHOULD SEE
NORTHWEST WINDS CRANKING UP BEHIND THE FRONT DURING THE AFTERNOON
AND INTO FRIDAY EVENING...AND COOLER AIR WILL BE SURGING INTO THE
REGION.

MODELS STILL DEVELOPING UPPER LEVEL CYCLONE JUST TO OUR EAST FOR THE
WEEKEND...RESULTING IN MUCH COOLER WEATHER...AND WITH STRONG
NORTHWEST WINDS...IT WILL BE QUITE BLUSTERY...ESPECIALLY ON
SATURDAY.  HIGH TEMPERATURES SATURDAY WILL BE IN THE LOW TO MID 50S
IN MOST AREAS...AND LOWS MAY FLIRT WITH FREEZING IN THE NORTH
SATURDAY NIGHT.  WINDS SHOULD STAY UP SATURDAY NIGHT...SO A FREEZE
WARNING MAY BE NEEDED...BUT A FROST ADVISORY SHOULD NOT BE AN ISSUE.

IN THE EXTENDED PERIODS FROM MONDAY THROUGH THURSDAY...THE MODELS
ARE STRUGGLING MIGHTILY TO COME UP WITH A CONSISTENT SOLUTION.  THE
MAIN ISSUE IS THE INTERACTION OF NORTHERN STREAM ENERGY SWINGING
AROUND THE BACKSIDE OF THE CYCLONE OVER THE NORTHEAST...WITH A
STRONG AND ACTIVE NEARLY ZONAL SOUTHERN STREAM TO OUR SOUTH.  AT
THIS TIME...THE GFS HAS BEEN CONSISTENT IN SWINGING A MID/UPPER
LEVEL SYSTEM SOUTHEAST ACROSS THE AREA TUESDAY...SO DECIDED TO LEAVE
A SLIGHT CHANCE OF SHOWERS THROUGHOUT THE AREA THEN.
OTHERWISE...LEFT THE REST OF THE WEEK DRY...UNTIL THE MODELS GET A
BETTER FOCUS ON OUR NEXT PRECIPITATION MAKER.  TEMPERATURES WILL
MODERATE INTO THE 60S AND LOWER 70S DURING THE PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
.KY...NONE.
.MO...NONE.
.IL...NONE.
.IN...NONE.

&&

DRS
Hazardous weather outlook, Apr 21, 3:45 PM CST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
445 PM CDT THU APR 21 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-221000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...HERRIN...HARRISBURG...CARMI...
CARBONDALE...CAIRO...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
445 PM CDT THU APR 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER LATE TONIGHT OVER
SOUTHEAST MISSOURI AND ADJACENT AREAS OF SOUTHERN ILLINOIS.  A SLIGHT
RISK HAS BEEN POSTED FOR THE REMAINDER OF THE QUAD STATE.

A FEW STRONG STORMS MAY DRIFT EASTWARD INTO SOUTHEAST MISSOURI LATE
THIS AFTERNOON...BUT SEVERE WEATHER IS NOT ANTICIPATED.  LATER
TONIGHT...IN RESPONSE TO IMPROVING WIND FIELDS...AN ORGANIZED LINE OF
STORMS WILL MOVE EAST OR NORTHEAST INTO THE AREA.  DAMAGING WINDS
WILL BE THE PRIMARY THREAT...MAINLY OVER SOUTHEAST MISSOURI AFTER 3
AM.  TIMING AND SEVERITY ARE IN DOUBT...SO IT IS NOT CERTAIN HOW FAR
EAST INTO THE QUAD STATE...THE SEVERE WINDS MAY REACH BY SUNRISE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A MODERATE RISK OF SEVERE STORMS OVER WESTERN KENTUCKY AND
SOUTHWEST INDIANA FRIDAY.  A SLIGHT RISK EXISTS TO THE WEST OF THE
MODERATE RISK AREA.  A LINE OF STRONG TO SEVERE STORMS MAY BE ONGOING
AT SUNRISE FRIDAY...MOST LIKELY TO THE EAST OF THE MISSISSIPPI.
WHILE DAMAGING WINDS MAY BE POSSIBLE WITH THESE STORMS...THE MODERATE
RISK IS PRIMARILY FOR SEVERE STORM DEVELOPMENT ALONG OR NEAR A COLD
FRONT AROUND MIDDAY.  DEVELOPMENT IS EXPECTED ALONG A LINE FROM NEAR
PADUCAH TO NEAR EVANSVILLE.  WIDESPREAD DAMAGING WINDS AND LARGE HAIL
WILL BE POSSIBLE WITH THESE STORMS OVER MUCH OF WESTERN KENTUCKY AND
SOUTHWEST INDIANA FRIDAY AFTERNOON.  THE STORMS SHOULD BE EAST OF THE
AREA BY 6 PM CDT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY OVER SOUTHEAST MISSOURI LATE
TONIGHT...AND OVER WESTERN KENTUCKY AND SOUTHWEST INDIANA FRIDAY
AFTERNOON.

DRS

In the hours before

Local storm report, Apr 21, 7:11 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
811 PM CDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     HAIL             OAKTON                  36.65N 89.09W
04/21/2005  0.75 INCH        HICKMAN            KY   TRAINED SPOTTER

&&

DLL/MJN
Local storm report, Apr 21, 7:25 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
825 PM CDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             3 NW CLINTON            36.70N 89.03W
04/21/2005  0.75 INCH        HICKMAN            KY   TRAINED SPOTTER

&&

DLL/MJN
Local storm report, Apr 21, 7:27 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
827 PM CDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             9 N DONIPHAN            36.75N 90.82W
04/21/2005  0.75 INCH        RIPLEY             MO   TRAINED SPOTTER

            ON COUNTY ROAD 21.

&&

DLL/MJN
Local storm report, Apr 21, 7:33 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
833 PM CDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     BLIZZARD         MINER                   36.89N 89.53W
04/21/2005                   SCOTT              MO   TRAINED SPOTTER

            AT THE INTERSECTION OF HIGHWAYS H AND HH.

&&

DLL/MJN
Local storm report, Apr 21, 7:35 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
835 PM CDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     HAIL             MINER                   36.89N 89.53W
04/21/2005  0.75 INCH        SCOTT              MO   TRAINED SPOTTER

            AT THE INTERSECTION OF HIGHWAYS H AND HH.

&&

DLL/MJN

The radar

The Evansville,IN radar (KVWX), 109 km away, was scanning. The volume nearest the first event began at 02:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jefferson

When
April 21, 8:43 PM CST
Where
Jefferson County, 4 mi W of Mt Vernon
Measured
0.75 in hail
Reported by
AIRPLANE PILOT
Coordinates
38.317, -88.967

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445089.